Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 53, NWS New Orleans, LA

February 26, 2008Washington Parish, Louisiana; Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 26, 2008, 5:04 AM CST for Washington Parish, Louisiana; Pearl River County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2008, 5:04 AM CST (11:04 UTC)
Expired
Feb 26, 2008, 5:30 AM CST
In force
26 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Washington Parish, LA, Pearl River County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 11.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2008-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2008-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 3:54 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 26, 3:54 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
354 AM CST TUE FEB 26 2008

.SHORT TERM...
STRONG COLD FRONT CURRENTLY ENTERING THE AREA AND WILL BE NEAR OR
IN THE NEW ORLEANS AREA BY 730AM. THIS IS THE REASON FOR THE
TEMP STRUCTURE FOR BTR AND MCB BEING COOLER. HIGH TEMPS SHOULD BE
ACHIEVED DURING THE EARLY MORNING HOURS AS THE FRONT MOVES THROUGH
CAUSING TEMPS TO COOL THROUGHOUT THE DAY.

.LONG TERM...
FRIDAY WE WILL SEE THE NEXT COLD FRONT MOVE SOUTHWARD AND SLOW AS
IT APPROACHEDS. IT SHOULD STALL AS WINDS ALOFT GO PARALLEL TO THE
BOUNDARY...BUT THE QUESTION IS WHERE WILL THIS HAPPEN? MODEL
SOLUTIONS TEND TO STALL IT OVER N LA. THIS IS NOT A BAD LOCATION
BUT IT WILL DEPEND ON THE STRENGTH OF THE NEXT SYSTEM THAT MOVES
OUT OF THE NW. A STRONG JET MOVES INTO THE NW CAUSING WINDS TO
BACK DOWNSTREAM OVER THE INITIAL COLD FRONT CAUSING IT TO STALL.
THIS WOULD TAKE PLACE IF THE NW SYSTEM WAS QUITE STRONG WITH A
150+ KT JET AND A LARGE SYNOPTIC RETURN WELL AHEAD OF THE NW
SYSTEM. THIS IS NOT THE CASE IN CURRENT MODEL DEPICTIONS. A JET
MOVES INTO THE NW COAST AT 120-130KTS. THIS IS STRONG BUT NOT
EXCEPTIONAL. CURRENT THOUGHTS ARE THE INITIAL FRONT WILL MOVE A
LITTLE FARTHER SOUTH BEFORE STALLING BECAUSE THE MODELS ARE
RESOLVING THE NW SYSTEM TOO STRONG IN ASSOCIATION WITH THE WEAKER
DYNAMIC STRUCTURE. THIS STILL REMAINS TO BE SEEN SINCE EITHER OF
THESE FEILDS CAN CHANGE IS FUTURE SOLUTIONS. WITH THIS IN
MIND...CONFIDENCE IN WHERE THE BOUNDARY WILL BE IS NOT STRONG AND
WILL SIMPLY LEAVE THIS PORTION OF THE FORECAST AS IS.

PAST THE WEEKEND...A VERY STRONG 150+KT JET MOVES IN TO SHARPEN AN
OLD TROUGH AXIS WHICH BRINGS THE STALLED FRONT AND A NEW STRONG
COLD FRONT THROUGH THE AREA BY MONDAY NIGHT. THIS IS WAY OUT AT
THE END OF THE FORECAST AND WELL HAVE TO WATCH THIS EVOLVE OVER
TIME BUT IT DOES LOOK LIKE ONE OF THOSE VERY STRONG EARLY SPRING
SYSTEMS.

&&

.AVIATION...
IFR CONDITIONS TO LAST UNTIL COLD FRONTAL PASSAGE. PASSAGE AT
TERMINALS SHOULD BE AROUND 530AM FOR BTR-MCB...730AM MSY AND 900AM
FOR GPT. CEILINGS SHOULD CLEAR TERMINALS ABOUT 2 HOURS AFTER
FROPA. WIND SPEEDS WILL BE INCREASING AND SHEAR VALUES WILL
INCREASE OFF THE SFC AS WELL.

&&

.MARINE...
SCA ARE POSTED FOR ALL COASTAL WATERS AS NW WINDS BEHIND THE COLD
FRONT WILL INCREASE TO 25 TO 30 KNOTS WITH GUSTS TO GALE FORCE AT
TIMES TONIGHT. WINDS SHOULD BEGIN TO LAY SOMEWHAT DURING THE DAY
WED.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  61  30  54  29 /  20   0   0   0
BTR  63  33  55  33 /  20   0   0   0
MSY  69  38  54  38 /  30   0   0   0
GPT  67  33  54  31 /  40   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 11 AM CST WEDNESDAY
     FOR GMZ550-555-570-575.
     SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR GMZ530.

&&

17
Hazardous weather outlook, Feb 25, 10:01 PM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1001 PM CST MON FEB 25 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-270415-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1001 PM CST MON FEB 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT
A STRONG COLD FRONT WILL SWEEP THROUGH THE LOWER MISSISSIPPI VALLEY
AND THE CENTRAL GULF COAST TONIGHT.  IN ADVANCE OF THIS FRONT...A
LINE OF STRONG TO LOCALLY SEVERE THUNDERSTORMS IS EXPECTED TO SWEEP
THROUGH THE REGION. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS
ACROSS SOUTHWESTERN MISSISSIPPI. THE GREATEST THREAT WILL BE
BETWEEN MIDNIGHT AND 6 AM. THE STRONGEST STORMS COULD PRODUCE
LOCALLY DAMAGING WINDS... HAIL...FREQUENT LIGHTNING...AND BRIEF
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SMALL CRAFT ADVISORIES ARE IN EFFECT TUESDAY THROUGH WEDNESDAY
MORNING FOR THE TIDAL LAKES AND GULF WATERS. STRONG NORTHERLY
WINDS OF 20 TO 30 KNOTS AND SEAS OF 7 TO 10 FEET ARE EXPECTED IN
THE WAKE OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 6:30 AM CSTSpecial Marine WarningLIX90 min
Feb 26, 2:51 AM CSTSevere Thunderstorm WarningLIXAmite, Wilkinson39 min
Feb 26, 5:34 AM CSTSevere Thunderstorm WarningLIXPearl River26 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.